|Switching PI While Undetectable
Sep 28, 2000
I've been positive for about 10 years, took AZT for 3 years early on, then was treatment naive for 3.5 years. I've been treated with Combivir and Viracept for 3.5 years. VL has been undetectable since treatment began, and CD4 count averaging 500-700. No major treatment or symptom issues save for moderate lipodystrophy/atrophy in the legs and arms (does AZT butt ever go away? ;-) My doc has suggested changing the PI (viracept) for a non-nuke (Sustiva). He claims that, while the regimen I was on 3.5 years ago was excellent at the time, since I'm undetectable, going off of the PI will "save" it for later treatment options (and, presumably, the entire PI class). My concerns are as follows: 1) Even though I'm undetectable, could going off of Viracept cause resistance to it (or all PIs for that matter) 2) Is a 2 nuke/1 non-nuke combo as effective? 3) Is there really an advantage to saving the PIs for later? I had heard there is some evidence that saving the non-nukes for "salvage" therapy had some advantage (and that resistance to non-nukes was easier to get and then killed the effectiveness of the entire class) 4) Are the terrible side effects from Sustiva really that bad and that common? I do have some diarrhea from the Viracept, but it's easily controlled with 2 immodiums daily. 5) Is there a chance that switching would reverse the lipodystrophy (or at least help)? 6) If the non-nuke/2nuke combo doesn't suppress the virus, would switching back to the original therapy still be as effective (I guess this is the resistance question)? I simply asked my doc "what would you do if it were you", and he replied "I'd probably give it a try." Just want to get another opinion and any facts he might not have mentioned. Thanks for all the advice...
| Response from Dr. Cohen
Well some excellent queries -- so here goes. In order:
1. Going off a med doesn't cause resistance to it. Resistance to a medication happens when HIV can grow in the PRESENCE of the drug -- not when it is gone. So if you go off the PI you won't cause resistance to it or any of them. And since your viral load has been <50 for years, odds are that your HIV is still sensitive to both the 3TC/epivir and the Viracept. That's why HIV isn't growing. Substitution studies have been done for about a year or more and they basically work well, almost always.
2. The reason they work well is because the 2 nuke/one nonnuke is at least as effective as the PI based combo. Studies comparing one to the other are pretty convincing of this -- and at least three have been done comparing them. In 2 out of 3 studies the nonnuke arm did better than the PI arm so we can be pretty reassured by the substitution in general. The only hesitation for you is the previous use of AZT. This means you have some HIV that is resistant to the HIV. Which means that they are now controlled by just the 3TC and Viracept. Will they also be controlled by the 3TC and nonnuke? The answer is probably yes. As I mentioned studies suggest it will. But the few in whom this substitution is not successful are those in whom the nucleosides have some resistance already.
However, your success on this combo now is pretty reassuring that the alternative should work. For extra protection you might consider changing the AZT to another med as well to "protect" the nonnuke from any chance of resistance. Here the choices would likely be either ddI or abacavir. D4T has some cross resistance from the AZT so would be less reliable here as an alternative. So a combo of ddI/3TC/Nonnuke could work and be easy to do -- since ddI is given once a day, as are 2 of the three nonnukes.
3. As for what to save and what to use -- the goal is to save everything by keeping HIV suppressed when you take it. If your HIV is suppressed, the benefit is both that your T cells grow back, and the meds might continue to work indefinitely. So, as I mentioned above, you can get the benefit and even if you stopped, these should work again in the future. The idea of saving meds is based in part on expecting resistance to happen some day. But based on your excellent experience for a few years, you might be one of the increasing number who do NOT have to anticipate resistance -- you can make these work for you.
But to answer your question -- we can argue this issue either way -- a case can be made to save the PIs as well as saving the nonnuke.
4. Sustiva side effects are unpredictable -- some have it, some don't. About half who take it do notice something -- like feeling hung-over the next morning, or vivid dreams. Some actually enjoy the dreams -- not all that is vivid is bad. Some do have a rough time -- but with time and support of friends, most get through these first few days to few weeks and it seems to fade away -- in studies, less than 5% have stopped Sustiva due to these side effects. So it can be done -- has been by many...
5. As for lipo reversal -- we think the atrophy or loss of fat in the legs, and the loss of muscle in the butt, may be more a problem from the nukes rather than the PI. Using a nonnuke instead of Viracept probably won't make much difference there. As for how well it does reverse -- well, we don't know which of the nukes you can use and have these conditions reverse. This is a focus of much research, and no answers yet. But this is another reason to consider changing the AZT to another nuke just in case another one has less of this problem.
As for the switch back -- the problem is that if you rebound on a 3TC containing combo you will develop 3tc resistance. Which means you can't just restart the Viracept instead -- since part of the combo is no longer fully potent. You would want to replace or add something else. But there would be options -- for example if you now do ddI/3tc/nonnuke and get resistance, abacavir/ziagen would probably still be potent if you changed soon after rebound. Or a dual PI approach would be an option as well, and there are more to choose from these days...
Lots of questions -- and a few answers. I hope these help to clarify.
Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Loose Stool After Protected Anal Sex Sign Of HIV AIDS
- Pain In Urethra After Performing Oral Sex Worried I Have
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Tingling Lips After Touching Penis Worried I Have HIV
- Can I Mix Fluconazole And Monistat?
- Tingling Sensation Penis Sexually Transmitted Disease
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.